Outline the diagnostic features of Toxic Epidermal Necrolysis and list the likely causes in patients in Intensive Care.

[Click here to toggle visibility of the answers]

College Answer

TEN is condition involving rapid progression of erythems and extensive (usually > 30% epidermis involved) epidermal necrolysis. It overlaps with the Stevens-Johnson syndrome, and has a high mortality rate (up to 44%!). Early dermatological consultation is important. Diagnostic features include:

•    Skin eruption that begins 1-3 weeks after starting a suspicious drug

•    A prodrome of fever and flu-like symptoms, 1-3 days before eruption

Poorly defined macules with purpuric centres that coalesce to form blisters, and then epidermal detachment (involving > 30% epidermis)

•    Symmetrical, primarily over face and upper trunk

•    Burning or painful lesions (with complications similar to extensive thermal burns)

•    Mucosal involvement in 90% (eg. conjunctiva, mouth, oesophagus, genital)

•    Pulmonary complications can occur (eg. excessive-secretions, sloughing of bronchial epithelium, BOOP)

Most cases are drug induced, few are idiosyncratic.  The commenest drugs to be implicated are:  sulphonamides  antibiotics,  aminopenicillins,  quinolones,  cephalosporins, carbemazepine, phenobarbital, phenytoin, valproic acid, NSAIDs, allopurinol and corticosteroids! TEN is more common in patients with SLE and HIV.

Discussion

Stevens-Johnson Syndrome and TEN are considered diseases of the same spectrum. SJS is the less severe classification of the same disease: only ~ 10% of the skin surface is sloughed. TEN, on the other hand, is a condition of over 30% slough. In the 10-30% patients, the two conditions overlap. This condition had come up again thirteen years later, in Question 28 from the second paper of 2018 which asked for a lot more detail about TEN, and which was actually done much better (pass rate was 58.2%).

Thus, the diagnostic features:

  • History of exposure to a new drug
  • 1-3 weeks of waiting
  • Fever and flu-like symptoms for 1-3 days before skin eruption
  • Skin eruption: poorly defined macules with purpuric centres
  • Then, blisters and epidermal detachment
  • Symmetrical, primarily over face and upper trunk
  • Complications similar to burns
  • Mucosal involvement in 90%
  • BOOP and respiratory mucosal sloughing can also occur

Drugs which are known to cause TEN:

  • phenytoin
  • NSAIDs
  • Penicillins
  • Quinolones
  • Carbamazepine
  • Valproate
  • Allopurinol
  • Fluconazole
  • Sulfonamides
  • Barbiturates

Non-drug causes of TEN:

  • Mycoplasma pneumoniae (next most common cause)
  • HIV
  • HSV
  • Influenza virus
  • Coxsackie
  • Mumps
  • Malignancy (though this is usually listed as a risk factor or association)

References

References

Gerull, Roland, Mathias Nelle, and Thomas Schaible. "Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review*." Critical care medicine39.6 (2011): 1521-1532.

 

Wiler, Jennifer L. "Diagnosis: Toxic Epidermal Necrolysis." Emergency Medicine News 29.9 (2007): 20-21.

 

Roujeau, Jean-Claude, et al. "Toxic epidermal necrolysis (Lyell syndrome)."Journal of the American Academy of Dermatology 23.6 (1990): 1039-1058.

 

Shiga, Sarah, and Rob Cartotto. "What are the fluid requirements in toxic epidermal necrolysis?." Journal of Burn Care & Research 31.1 (2010): 100-104.

 

Fromowitz, Jeffrey S., Francisco A. Ramos‐Caro, and Franklin P. Flowers. "Practical guidelines for the management of toxic epidermal necrolysis and Stevens–Johnson syndrome." International journal of dermatology 46.10 (2007): 1092-1094.